Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 14, NWS Lake Charles, LA

May 15, 2008Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this tornado warning at May 15, 2008, 2:21 AM CDT for Jasper County, Tyler County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 2:21 AM CDT (07:21 UTC)
Expired
May 15, 2008, 2:45 AM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

What was reported inside it

TimeReportWhereRemark
May 15, 2:30 AM CDTTSTM WND DMG4 E Chester, TXTREES DOWN NEAR FM 1745. REPORTED BY TYLER COUNTY SHERIFF OFFICE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:16 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 150722
TORLCH
TXC241-457-150745-
/O.NEW.KLCH.TO.W.0014.080515T0721Z-080515T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN TYLER COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES...ROCKLAND...COLMESNEIL...CHESTER...
  EXTREME NORTHWESTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  
* UNTIL 245 AM CDT

* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF CHESTER...MOVING EAST AT 38 MPH.

* THE TORNADO WILL BE NEAR...
  ROCKLAND AND 7 MILES NORTH OF COLMESNEIL BY 240 AM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3107 9458 3106 9453 3105 9451 3104 9447
      3108 9426 3092 9424 3090 9464 3098 9466
      3102 9466
TIME...MOT...LOC 0721Z 264DEG 33KT 3099 9463

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 150734
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
233 AM CDT THU MAY 15 2008

TXC241-457-150745-
/O.CON.KLCH.TO.W.0014.000000T0000Z-080515T0745Z/
JASPER TX-TYLER TX-
233 AM CDT THU MAY 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN TYLER AND EXTREME NORTHWESTERN JASPER COUNTIES...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 11 MILES WEST OF
ROCKLAND...OR ABOUT NEAR CHESTER...MOVING EAST AT 36 MPH.

THE TORNADO WILL BE NEAR...
  ROCKLAND BY 245 AM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3107 9458 3106 9453 3104 9447 3108 9426
      3092 9424 3090 9459
TIME...MOT...LOC 0733Z 268DEG 32KT 3098 9451

$$

SHAMBURGER
000 
WWUS54 KLCH 150744
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
243 AM CDT THU MAY 15 2008

TXC241-457-150753-
/O.EXP.KLCH.TO.W.0014.000000T0000Z-080515T0745Z/
JASPER TX-TYLER TX-
243 AM CDT THU MAY 15 2008

...THE TORNADO WARNING FOR NORTHWESTERN TYLER AND EXTREME 
NORTHWESTERN JASPER COUNTIES WILL BE ALLOWED TO EXPIRE AT 245 AM 
CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING NO LONGER APPEARS
CAPABLE OF PRODUCING A TORNADO. HOWEVER...LARGE HAIL AND DAMAGING 
WINDS REMAIN POSSIBLE WITH THIS THUNDERSTORM. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3107 9458 3106 9453 3104 9447 3108 9426
      3092 9424 3090 9459
TIME...MOT...LOC 0743Z 268DEG 31KT 3098 9443

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 1:36 AM CDT, 45 minutes earlier.

Area forecast discussion, May 15, 1:36 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13
Hazardous weather outlook, May 14, 6:03 AM CDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.

DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:06 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler39 min
May 15, 2:46 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler44 min
May 15, 3:30 AM CDTTornado WarningLCHNewton15 min
May 15, 3:59 AM CDTTornado WarningLCHJasper, Newton16 min
May 15, 4:15 AM CDTSevere Thunderstorm WarningLCHNewton, Orange45 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.